[Skip to Content]
[Skip to Content Landing]
Article
March 1991

Refractory Hypoglycemia Secondary to Topical Salicylate Intoxication

Author Affiliations

From the Departments of Internal Medicine (Drs Raschke, Richeson, Curry) Pharmacy (Dr Arnold-Capell), and Medical Toxicology (Dr Curry), Good Samaritan Regional Medical Center, Phoenix, Ariz.

Arch Intern Med. 1991;151(3):591-593. doi:10.1001/archinte.1991.00400030121022
Abstract

We describe a case of severe refractory hypoglycemia secondary to topical salicylate intoxication. A 72-year-old man with psoriasis and end-stage renal disease was treated with a topical cream containing 10% salicylic acid. The patient presented with encephalopathy and subsequently developed hypoglycemia refractory to infusions of large amounts of glucose. A serum salicylate concentration was elevated at 3.2 mmol/L. Emergent hemodialysis was accompanied by rapid lowering of serum salicylate concentration and resolution of refractory hypoglycemia. Salicylate is well absorbed across normal and diseased skin. Salicylate markedly impairs gluconeogenesis and increases glucose utilization, resulting in hypoglycemia. To our knowledge, this is the first article on hypoglycemia due to the application of topical salicylate.

(Arch Intern Med. 1991;151:591-593)

×